Electroconvulsive therapy (ECT) is known to increase intraocular pressure (IOP). Data on the safety of ECT in patients after eye surgery remain scarce, and data on the influence of modern anesthetic drugs on IOP during an ECT procedure are lacking.
We describe the case of a 49-year old woman, treated with ECT for depression, 13 days after phacoemulsification and intraocular lens implantation.
Baseline IOP (15 mm Hg OD/14 mm Hg OS) dropped after administration of propofol (8 mm Hg OD/10 mm Hg OS) and then increased after succinylcholine (19 mm Hg OD/OS) to further increase during the seizure (34 mm Hg OD/OS not available). Our patient had 9 treatments, until remission, without any complication.
Recent cataract surgery should not be seen as a contraindication to ECT. Advances in the technique of cataract surgery have improved wound healing, and the transient IOP increase is, probably, of limited importance. Further study on the influence of contemporary anesthesia regimens on IOP is warranted.
From the *Department of Mood Disorders and †ECT Department, University Psychiatric Center–Catholic University Leuven, Kortenberg, and ‡Department of Ophthalmology, Catholic University Leuven, Leuven, Belgium.
Received for publication May 5, 2012; accepted October 17, 2012.
Reprints: Pascal A. Sienaert, MD, PhD, University Psychiatric Center–Catholic University Leuven, campus Kortenberg, Leuvensesteenweg 517, 3070 Kortenberg, Belgium (e-mail: firstname.lastname@example.org).
The authors have no conflicts of interest or financial disclosures to report.